Jump to content
Health Discovery Network
Genoa

Steroids Affecting Appetite?

Recommended Posts

Anyone here on long-term steroids? I've been taking steroids for several years and I wonder what impact, if any, it will have on weight loss. I attribute at least part of my weight gain on steroid use (and the illness that has necessitated it). I've only been OP a little over a week---I lost 5 lbs. the first week, don't expect as much this week but I'm hoping there will be at least some loss.

 

I have noticed that I seem to have a larger appetite, and I'm wondering if it's an effect of the steroids. I'm still working on finding the best way to spread out my points through the day to minimize hunger. I'm thinking I may need to eat more often, but then I will have to be careful to eat very low point foods all the time.

 

Just wondering if anyone else has dealt with this.


SW-183 GW-143

161 - 03/23/12 -- 8 (22 lbs to date)

151 - 05/25/12 --10 (31 lbs to date)

Share this post


Link to post
Share on other sites
Guest Starrbrite

My sister had to take steroids for a few months and her appetite increased tremendously.

 

She also experienced weight gain. Her beautiful face became a bit more puffy than usual, but it was one of the side effects she had to endure until she finally found the right doctor with the right solution.

 

I do believe her body was adjusting just before she stopped taking them, however.

 

Good luck with your situation. What has your medical professional said?

Share this post


Link to post
Share on other sites

I occasionally have to go on predisone to control massive allergies. It's brilliant at getting rid of all allergy symptoms--but the major side effects are obesity and high blood pressure. So yes, steroids, particularly the cortisone family, can affect weight.

 

However, there are plenty of steroid medicines that don't make you gain weight. Inhaled steroids for asthma control like advair don't affect appetite and weight.

 

No simple answer--you'll have to research your particular medication.


Nikki

SW: 183 (1/8/06)

CW:145

WWGW: 146 (MADE IT! 9/5/07 LIFETIME 10/17/07)

next minigoal: Get back into the 130s

Share this post


Link to post
Share on other sites

Steriods will give you an increased appetite. I speak from experience. I have been on prednisone daily for over five years now. Including some situations where I have been getting 1000mg/day. I constantly fight the battles of the hunger munchies but have also worked out what foods I can eat that will satisfy my need to eat without compromising my weight. I was at my goal weight when I started the steriods. I gained back 20 lbs. It took me 2.5 years (including a pregnancy) to get back to my goal weight. I then maintained it - whilst still taking my steriods daily for 2.5 years before I had to go back on massive doses. This time round I was wiser and my gain was limited to 5lbs. That was in the begining of Febrary and I am happy to say that it is gone now.

 

Write what you eat down. Drink lots of water - if you feel the need to eat have a drink instead. Then if you are truly hungry eat. Make sure you eat foods that are high in fibre and protien. Try and stick with whole grains which fill you up more. Eat lots of fruits and vegetables.

 

And if you have any more questions feel free to PM me.


Laura Elizabeth

Born May 7th 2005

A miracle blessing indeed.

Share this post


Link to post
Share on other sites

Thank you for posting, Fiona! It's so nice to hear from someone who knows what I'm talking about!

 

This isn't weight-related, but I'd like to ask you: Do you have problems getting shaky on the prednisone? Like you've had way too much coffee? And what about problems with sleep? The prednisone makes me extremely jittery. I've stopped drinking coffee (now decaf only) because I don't dare have anything that might add to that feeling. If the dose is high, my teeth actually chatter. And sleep is terrible--on higher doses, it's nearly impossible to sleep.

 

It's taking a lot of determination, but so far I've been able to stay on program. I'm a little worried about what will happen when my point allowance (21 currently) goes down another point, but I'm sure I'll manage somehow.


SW-183 GW-143

161 - 03/23/12 -- 8 (22 lbs to date)

151 - 05/25/12 --10 (31 lbs to date)

Share this post


Link to post
Share on other sites

Hi - I saw your questions - i don't have time to reply now but will later today.


Laura Elizabeth

Born May 7th 2005

A miracle blessing indeed.

Share this post


Link to post
Share on other sites

Please sign in to comment

You will be able to leave a comment after signing in



Sign In Now

×
×
  • Create New...

Important Information

We have placed cookies on your device to help make this website better. You can adjust your cookie settings, otherwise we'll assume you're okay to continue.